So says the American Academy of Neurology (find more here):
Taking the epilepsy drug topiramate alone or along with other epilepsy drugs during pregnancy may increase the risk of birth defects, according to a study published in the July 22, 2008, issue of Neurology®, the medical journal of the American Academy of Neurology.
Research has shown that many epilepsy drugs increase the risk of birth defects, but little research has been done on topiramate. Studies have shown that topiramate increases the risk of birth defects in animals. Maintaining effective epilepsy treatment during pregnancy is crucial because seizures may cause harm to the fetus.
For the study, researchers examined women who became pregnant while taking topiramate either on its own or along with other epilepsy drugs. Of 178 babies born, 16 had major birth defects. Three of these were in infants whose mothers were taking only topiramate, and 13 were in those whose mothers were taking topiramate and other epilepsy drugs.